What if dietary changes don't work?
If changes to your diet aren't reducing your discomfort from diarrhea, your doctor might prescribe medications to offer you relief. Don't take any over-the-counter medications without checking with your doctor first, because some can cause dangerous side effects in people getting treatment for cancer.
Common medications for cancer-related diarrhea include:
- Opioids. You might be familiar with opioids for pain treatment, but these drugs can also reduce your diarrhea by slowing movement through your intestines. Loperamide (Imodium A-D) causes fewer side effects than other opioids do, making it a common treatment choice.
- Anti-secretory agents. These drugs reduce the amount of fluid your body secretes, making your stools firmer. Examples of anti-secretory agents include aspirin, bismuth subsalicylate (Kaopectate, Pepto-Bismol), corticosteroids and octreotide (Sandostatin).
Other medications are available, but what type you'll take will depend on the severity of your diarrhea and what's causing it.
People with severe diarrhea may need to be hospitalized for IV fluids and nutrition.
Take care of your skin
Frequent, watery stools can take a toll on the skin in your anal area. Wash with warm water, or use baby wipes or bathroom wipes to clean the area, and be sure to gently dry the area too.
Water-repellent ointments can also help keep skin irritation to a minimum. Examples include petroleum jelly or A&D ointment. Apply after you've cleaned and dried the skin in your anal area.
Talking about diarrhea
Though discussing diarrhea with your doctor might be embarrassing, it's very important that you mention your signs and symptoms to your doctor. Diarrhea that accompanies cancer treatment can be serious. The sooner you tell your doctor, the sooner your doctor can act to help relieve your symptoms.
April 02, 2015
See more In-depth
- Diarrhea. Cancer.net. http://www.cancer.net/navigating-cancer-care/side-effects/diarrhea. Accessed Jan. 2, 2015.
- Gastrointestinal complications (PDQ) health professional version — Diarrhea. National Cancer Institute. http://www.cancer.gov/cancertopics/pdq/supportivecare/gastrointestinalcomplications/HealthProfessional/page5. Accessed Jan. 2, 2015.
- Diarrhea. American Cancer Society. http://www.cancer.org/treatment/treatmentsandsideeffects/physicalsideeffects/dealingwithsymptomsathome/caring-for-the-patient-with-cancer-at-home-diarrhea. Accessed Dec. 31, 2014.
- Managing chemotherapy side effects — Diarrhea. National Cancer Institute. http://www.cancer.gov/cancertopics/coping/physicaleffects/chemo-side-effects. Accessed Jan. 2, 2015.